In this episode, I’ll discuss an article about the adverse effects of medications given for acute agitation in the ED.
Lead author: Celene Y.L. Yap
Published in Academic Emergency Medicine July 2019
Sedation for acute agitation carries a risk to the patient, often of adverse respiratory and/or cardiovascular effects. The need for sedation in acute agitation is often unavoidable as significant physical harm may come to the patient and/or staff otherwise. Knowledge of adverse event frequencies can help design empiric regimens for the best possible outcomes.
The authors of this study sought to determine the incidence, nature and risk factors for adverse events among patients who received parenteral sedation for acute agitation in an emergency department setting.
The study was a prospective observational trial in 12 emergency departments in Australia. Over 900 adult patients who received IV or IM sedation for acute agitation were included. The primary outcome was the number of patients who experienced at least one adverse event (AE). Multivariable logistic regression was used to identify factors associated with AEs.
About two-thirds of the patients were male. The age range was 18 to 95 years but the median age skewed younger at 34 years. About 1 in 6 patients experienced at least one adverse event. Oxygen desaturation occurred most commonly with an incidence of 7.4% followed by airway obstruction at 3.6%. Cardiovascular effects were more rare with bradycardia, hypotension, and QTc prolongation occurring each with an incidence less than 2%.
There were no deaths or adverse events that met the definition of “serious.”
Three factors were identified in multivariable logistic regression to be associated with an adverse event:
1. Age 65 years and older (OR 2.8)
2. More than one type of parenteral sedation administered within 60 minutes (OR 2.1)
3. Alcohol intoxication (OR 1.8)
The authors concluded:
Sedation‐related AEs are common, especially respiratory events. Elderly patients, sedation with multiple sedatives within 60 minutes, and alcohol intoxication increased the risk.
In addition to the factors associated with adverse events, the authors found that droperidol had the lowest chance of AE of all the medications used. Olanzapine had the most cardiovascular events (most frequently bradycardia). However, since all adverse events resolved without long term problems, the authors concluded that olanzapine was further proven safe for acute agitation by this study.
One particular area this study highlights for pharmacists to focus on is the increased risk of adverse effect to patients when more than 1 sedative agent is administered within 60 minutes. An ED-based pharmacist can impact this category in three ways:
1. Help to ensure that the first dose of medication given is adequate, taking into account patient-specific attributes
2. Educate clinicians on the onset, peak, and duration of effect for commonly used ED sedatives to ensure that clinicians are aware when there is a chance for medication effects to overlap
3. Identify patients who have received multiple sedatives within 60 minutes for acute agitation and recommend patient-specific monitoring plans to ensure that adverse effects are anticipated and promptly managed if they occur
To get access to my free download area with 20 different resources to help hospital pharmacists in their practice go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.